2012 Volume 3 Pages 33-36
Hyponatremia and syndrome of inappropriate secretion of antidiuretic hormone (SIADH) are recognized as serious side effects of selective serotonin reuptake inhibitors (SSRIs) and serotonin norepinephrine reuptake inhibitors (SNRIs). As elderly patients are easily predisposed to hyponatremia due to multiple factors, the use of SSRIs or SNRIs may be more likely to aggravate hyponatremia. We report the case of an elderly patient who developed hyponatremia most likely related to SIADH induced by duloxetine, an SNRI. Symptoms of hyponatremia emerged after treatment initiation and resolved with conservative care following discontinuation of duloxetine. Severe hyponatremia, serum hypoosmolality, urine osmolality, and measurable levels of plasma antidiuretic hormone suggested SIADH. Multiple factors, such as physical comorbidities and conditions, and drug interactions, might be associated with hyponatremia. Older patients receiving SNRIs or SSRIs should be closely monitored for clinical and laboratory evidence of hyponatremia.